North Carolina, 2008

Funnel Clouds in North Carolina, August 27, 2008

August 27, 2008 · NWS ILM · 2 events in 2 counties and zones

The remnants of Tropical Storm Fay produced multiple reports of funnel clouds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILM wrote it up.

The remnants of Tropical Storm Fay produced multiple reports of funnel clouds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before the first event at Aug 27, 8:00 AM EST, 1 hour 38 minutes earlier.

Area forecast discussion, Aug 27, 8:00 AM EST, 1 hour 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON NC
900 AM EDT WED AUG 27 2008

.SYNOPSIS...
A WEAK FRONT WILL REMAIN STALLED ACROSS THE CAROLINAS TODAY WHILE
THE REMNANT CIRCULATION OF FAY CONTINUES TO FEED TROPICAL MOISTURE
INTO THE AREA PRODUCING UNSETTLED WEATHER. WEAK HIGH PRESSURE WILL
FOLLOW AND RIDGE INTO THE FORECAST AREA THURSDAY THROUGH SATURDAY.
A COLD FRONT WILL MOVE SOUTHEAST ACROSS THE CAROLINAS SATURDAY
NIGHT AND WILL SETTLE JUST SOUTH OF THE AREA SUNDAY INTO MONDAY AS
HIGH PRESSURE RETURNS FOR THE FIRST HALF OF NEXT WEEK.

&&

.NEAR TERM /THROUGH TONIGHT/...
AS OF 9 AM...
WARM FRONT RUNNING FROM JUST SOUTH OF ILM ACRS BRUNSWICK COUNTY AND
THEN FOLLOWING STATE LINE...GENERALLY REPRESENTED BY A SHIFT IN
WINDS FROM SE TO S. HAVE HAD SEVERAL REPORTS OF FUNNEL CLOUDS ESP
BLADEN COUNTY. THESE TROPICAL SHOWERS HAVE HAD NO ROTATION
SIGNATURES ON RADAR AND ARE MORE LIKELY SCUD AS OPPOSED TO BONAFIDE
FUNNEL CLOUDS. LCLS ARE VERY LOW IN THIS TROPICAL AIRMASS AND EVEN
WEAK UPDRAFTS ARE MANAGING TO PRODUCE TONGUES OF CONDENSATION THAT
APPEARS AS EITHER A LOWERED CLOUD BASE OR FUNNEL CLOUDS.
NEVERTHELESS THE REPORTS FROM SPOTTERS/LAW ENFORCEMENT/MEDIA ARE
BENEFICIAL AND ALWAYS APPRECIATED. THE ACTUAL TORNADO THREAT HAS
THUS FAR REMAINED TO OUR NORTH AS DEEPER CONVECTION AND ROTATION
HAVE BEEN SHOWING UP IN SOME OF THE STORMS JUST NORTH OF THE CWA.
HOWEVER...ANYWHERE ALONG AND NORTH OF THIS BOUNDARY WILL BE FAIR
GAME FOR QUICK SPINUPS.

THE FORECAST CURRENTLY CALLS FOR REDEVELOPMENT OF SHOWERS AND STORMS
BY MIDDAY AND SHOWS A WNW TO ESE GRADIENT IN RAIN CHANCES AND QPF.
HOWEVER...EARLY VISIBLE SAT IMAGERY SHOWING CONSIDERABLE BREAKS IN
THE CLOUDS PREPARING TO MOVE OVER MOST OF THE AREA. THIS COULD LEAD
TO MORE DESTABILIZATION THAN EXPECTED AND PERHAPS A PRETTY GOOD SHOT
AT RAIN AREA-WIDE. THIS IS EXACTLY WHAT THE LOCALLY RUN 4KM WRF IS
SHOWING. WILL MONITOR FOR THE NEED TO RAISE POPS AND QPF CLOSER TO
THE COAST.

&&

.SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/...
AS OF 3 AM WEDNESDAY...REMNANT LOW FROM FAY WILL FINALLY MOVE
OFF TO THE NORTHEAST OVER THE EASTERN GREAT LAKES AND DISSIPATE ON
THURS LEAVING A WEAK TROUGH OVER THE CAROLINAS. DEEP LAYER
MOISTURE DISSIPATES LEAVING THE MID LEVELS ABOVE H7 QUITE DRY AS
MID LEVEL FLOW VEERS AROUND TO THE WEST AND WEAKENS AND WEAK HIGH
PRESSURE BUILDS IN AT THE SURFACE. ACCORDING TO LATEST MODEL
RUNS...SHOULD SEE PLENTY OF SUNSHINE ON THURSDAY WHERE PREVIOUSLY
THEY WERE HOLDING ON TO DEEPER LAYER MOISTURE. PRECIP WATER VALUES
DECREASE FROM OVER 2 INCHES TO LESS THAN 1.5 INCHES BY THURS AFTN
REMAINING THIS LOW THROUGH THE REMAINDER OF THE SHORT TERM PERIOD.
HEIGHTS BEGIN A TREND UPWARDS FRIDAY MORNING. SHOULD SEE MORE IN
THE WAY OF DIURNALLY FORCED CLOUDS AND POSSIBLE AFTERNOON
CONVECTION ALONG THE SEA BREEZE AND PIEDMONT TROUGH BUT WILL LACK
ANY SUPPORT FROM ABOVE. THEREFORE KEPT LOW END POPS...MAINLY ALONG
SEA BREEZE FOR FRI.

TEMPS WILL TREND ABOVE CLIMO AS HEIGHTS BEGIN TO RISE AND SUNSHINE
RETURNS TO THE AREA.
&&

.LONG TERM /SATURDAY THROUGH TUESDAY/...
AS OF 3 AM WEDNESDAY...STILL NOT COUNTING ON MUCH WEATHER FOR
SAT...ASIDE FROM DEVELOPMENT OF CU AND LITTLE IN THE WAY OF AFTN
CONVECTION IN DIURNALLY FAVORED AREAS. BY SAT NIGHT SHORTWAVE
MOVES INTO LOCAL AREA DRAGGING SURFACE FRONT INTO AND THROUGH AREA
BY SUNDAY. OVERALL MOISTURE DOES NOT SEEM THAT IMPRESSIVE WITH
THIS FRONT...BUT LOOKS LIKE BEST CHC OF PCP WILL BE LATE SAT INTO
SUN. ECMWF PUSHES FRONT THROUGH MORE QUICKLY THAN GFS WHICH COULD
SPELL OUT MORE IN THE WAY OF WEATHER SAT EVENING INSTEAD OF SUN.
WILL HAVE TO FINE TUNE AS WE GET CLOSER.

HIGH PRESSURE BUILDS IN ACROSS THE NORTHEAST AND EAST COAST ON
MONDAY BEHIND COLD FRONT AND SUPPRESSES MUCH OF THE WEATHER TO THE
SOUTH...KEEPING LOCAL AREA MAINLY DRY AFTER SUNDAY. A VERY HIGH
AMPLITUDE H5 RIDGE BUILDS OVER THE EASTERN THIRD OF THE CONUS FIRST
HALF OF NEXT WEEK. GFS IS SHOWING PRECIP WATER VALUES LESS THAN AN
INCH OVER THE FIRST HALF OF NEXT WEEK AFTER FRONT MOVES THROUGH.
WHILE SAYING THIS WE MUST KEEP IN MIND THAT WE ARE HEADING INTO THE
PEAK OF HURRICANE SEASON AND THE MODELS ARE REALLY HEATING UP OVER
THE NEXT WEEK SO POTENTIAL FOR TROPICAL SYSTEM AFFECTING LOCAL AREA
SHOULD INCREASE.

TEMPERATURES SHOULD REMAIN ABOVE CLIMO ON SATURDAY WITH SEASONAL
VALUES SUNDAY THROUGH TUESDAY IN THE WAKE OF THE FRONT.
&&

.AVIATION /12Z WEDNESDAY THROUGH SUNDAY/...
09Z SURFACE ANAL INDICATES A BOUNDARY BETWEEN ILM AND CRE EXTENDING
WEST NORTHWEST TO BETWEEN LBT AND FLO. SEVERAL MOISTURE AXISS WERE
NOTED...ONE ALONG THE BOUNDARY ITSELF...AND A SOUTH TO NORTH AXIS
FROM FLO TO LBT. A THERMAL AXIS WAS ALSO NOTED CHS/MYR NORTHWEST TO
FLO/LBT.

SEVERAL BANDS OF PRECIP WERE NOTED EARLY THIS MORNING. ONE FROM FLO
NORTH TO WEST OF LBT. THIS ALIGNS WELL WITH THERMAL/MOISTURE AXISS
NOTED ON 09Z SURFACE ANALYSIS. SEVERAL OTHER BANDS OF PRECIP WERE
NOTED...ONE NEAR ILM AND ONE NEAR MYR/CRE.

GENERALLY MVFR CONDITIONS WILL BE LIKELY THIS MORNING INTO EARLY
AFTERNOON AT ALL TERMINALS. IFR CEILINGS AT LBT SHOULD LIFT TO MVFR
BY 13Z AS SHOWERS APPROACH FROM THE WEST. TEMPO IFR CONDITIONS CAN
BE EXPECTED WITH SHOWERS AND THUNDERSTORMS TODAY...MAINLY FROM
15-20Z. BY 22Z THIS AFTERNOON SHOULD SEE A DECREASE IN ACTIVITY AS
ATMOSPHERE STABILIZES ALTHOUGH A FEW SHOWERS COULD PERSIST AT THE
COASTAL TERMINALS THROUGH 00Z. CONVECTIVE DEBRIS CLOUDINESS SHOULD
GRADUALLY DECREASE OVERNIGHT...WITH IFR CONDITIONS DEVELOPING AT
FLO/LBT AND MVFR CONDITIONS AT THE COASTAL TERMINALS AFTER 06Z.

OUTLOOK THROUGH SUNDAY...LIFR AND/OR IFR FROM LOW CEILINGS AND FOG
THURSDAY MORNING MAINLY FLO/LBT TERMINALS. OTHERWISE ISOLATED TO
WIDELY SCATTERED THUNDERSTORMS EACH DAY.

&&

.MARINE...
NEAR TERM /THROUGH TONIGHT/...
AS OF 3 AM...S-SE FLOW EXPECTED TO PERSIST ACROSS THE WATERS NEXT 24
HRS AS THE STATIONARY FRONT REMAINS OVER LAND OVER THE EASTERN
CAROLINAS.  SPEEDS HAVE PICKED UP INTO THE 10-15 KT RANGE AND SHOULD
REMAIN THERE FOR MUCH OF THE DAY.  SEAS WILL REMAIN AROUND 3
FT...WITH A 9-11 SEC ESE SWELL AS THE MAIN PLAYER.

SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/...
AS OF 3 AM WEDNESDAY...LOOSE SOUTHERLY GRADIENT MEANS WINDS WILL
STAY AROUND 10 KTS OR LESS THROUGH THE PERIOD...WITH SEAS GENERALLY
2 OR 3 FT. A LONGER PERIOD E-SE SWELL WILL CONTINUE TO MIX IN WITH
THE WIND WAVES WHILE SLOWLY DECREASING THROUGH THE PERIOD.

LONG TERM /SATURDAY THROUGH SUNDAY/...
AS OF 3 AM WEDNESDAY...RELATIVELY BENIGN CONDITIONS FOR THE COASTAL
WATERS SATURDAY. LOOK FOR FAIRLY WEAK SOUTHERLY WINDS NO MORE THAN
15 KNOTS WITH SEAS OF 2-3 FEET. MAY SEE SPIKE IN WINDS SAT NIGHT
INTO SUN AND HEADING INTO EARLY NEXT WEEK AS SHORTWAVE PUSHES
SURFACE FRONT THROUGH AREA WITH WINDS VEERING AROUND TO THE
NORTHWEST AND NORTH BEHIND BOUNDARY BY SUN EVENING.

&&

.ILM WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
NC...NONE.
MARINE...NONE.

&&

SYNOPSIS...RGZ
NEAR TERM...MBB/RAS
SHORT TERM...RGZ
LONG TERM...RGZ
AVIATION...MRR
Hazardous weather outlook, Aug 27, 8:23 AM EST, 1 hour 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON NC
923 AM EDT WED AUG 27 2008

NCZ099>101-SCZ017-023-024-032>034-039-046-281200-
COLUMBUS-BRUNSWICK-NEW HANOVER-MARLBORO-DARLINGTON-DILLON-FLORENCE-
MARION-HORRY-WILLIAMSBURG-GEORGETOWN-
923 AM EDT WED AUG 27 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA AND
NORTHEAST SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. FUNNEL
CLOUDS WILL BE POSSIBLE HOWEVER.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

AMZ250-252-254-256-281200-
SURF CITY TO CAPE FEAR NC OUT 20 NM-
CAPE FEAR NC TO LITTLE RIVER INLET SC OUT 20 NM-
LITTLE RIVER INLET TO MURRELLS INLET SC OUT 20 NM-
MURRELLS INLET TO SOUTH SANTEE RIVER SC OUT 20 NM-
923 AM EDT WED AUG 27 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. THERE IS
A SLIGHT CHANCE OF FUNNEL CLOUDS AND POSSIBLY A WATERSPOUT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ087-096-097-281200-
ROBESON-BLADEN-PENDER-
923 AM EDT WED AUG 27 2008

...TORNADO WATCH 870 IN EFFECT UNTIL 5 PM EDT THIS AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   TORNADO WATCH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MBB

In the hours before

Special weather statement, Aug 27, 7:01 AM EST, 2 hours 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
801 AM EDT WED AUG 27 2008

NCZ087-096-097-099>101-271415-
ROBESON-BLADEN-PENDER-COLUMBUS-BRUNSWICK-NEW HANOVER-
INCLUDING THE CITIES OF...LUMBERTON...ELIZABETHTOWN...BURGAW...
SURF CITY...WHITEVILLE...LELAND...SHALLOTTE...WILMINGTON...
WRIGHTSVILLE BEACH
801 AM EDT WED AUG 27 2008

...FUNNEL CLOUDS EXPECTED ACROSS THE REGION...

THE NATIONAL WEATHER SERVICE OFFICE IN WILMINGTON HAS HAD SEVERAL
REPORTS FROM SPOTTERS AND LAW ENFORCEMENT REGARDING THE SIGHTING
OF FUNNEL CLOUDS ACROSS SOUTHEASTERN NORTH CAROLINA. FUNNEL CLOUDS
WILL BE POSSIBLE OVER THE NEXT FEW HOURS AS VERY TROPICAL RAIN
SHOWERS WITH LOW BASES MOVE NORTHWARD. THE CHANCE FOR ANY OF THE
FUNNEL CLOUDS TO REACH THE GROUND AS A TORNADO ARE VERY SMALL...AS
THE TORNADO THREAT HAS LIFTED TO THE NORTH ALONG A WARM FRONT.

The radar

The Wilmington radar (KLTX), 47 km away, was scanning. The volume nearest the first event began at 14:38 UTC.

Open the radar archive at this moment

Event by event

2 funnel cloud. Local standard time, as filed.

Funnel Cloud, Brunswick

When
August 27, 9:38 AM EST to 9:50 AM EST
Where
Brunswick County, 1 mi ENE of Leland
Reported by
Public
Coordinates
34.255, -78.034

The public reported a funnel cloud just west of Hwy 17 and the Hwy 74/76 interchange.

Funnel Cloud, New Hanover

When
August 27, 10:20 AM EST to 10:30 AM EST
Where
New Hanover County, 1 mi S of Wilmington
Reported by
Law Enforcement
Coordinates
34.215, -77.930

There were multiple reports of a funnel cloud just north of the Isabel Holmes Bridge.

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2008Every state in 2008This day in weather historyWarnings in North Carolina, August 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 129954, 129953.